Texas, 2018

Flash Flood in Texas, June 19, 2018

June 19, 2018 · NWS HGX · 1 event in 1 county or zone

Flash flooding lead to a road closure.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Flash flooding lead to a road closure.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 19, 11:17 AM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 19, 11:17 AM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1217 PM CDT Tue Jun 19 2018

.AVIATION...
MVFR ceilings are mostly prevailing across the region early this
afternoon. We could see some of these lift later today in between
areas of rainfall...esp closer to the coast. With daytime
heating, we're starting to shra filling in on radar and expect
intermittent precip throughout the day. Bands are generally fast
moving and even the weaker shra can throw out some 20-30kt gusts.
Otherwise, kept TAFs short/generic and will amend as short term
trends are established. Model guidance, even the short term
guidance, hasn't been of much help as of late so prefer not to
chase those. 47

&&

.PREV DISCUSSION... /ISSUED 1024 AM CDT Tue Jun 19 2018/
UPDATE... Bands of heavier rains having a hard time making
inroads into SE TX this morning...with the favored areas remaining
just east and west of the CWA. Not planning on any major changes
with the fore- cast grids this morning as the potential is still
in place for a decent amount of rain this afternoon across the
coastal and near coastal counties. So far, we have not had a lot
of rain, perhaps averaging one tenth of an inch with isolated
amounts of one half to one inch in the FFA area. 41

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      83  74  86  74  90 /  70  40  60  40  40
Houston (IAH)              81  76  85  77  89 /  80  50  70  40  60
Galveston (GLS)            83  81  85  82  86 /  80  70  60  30  50

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch until 7 PM CDT this evening for the following
     zones: Brazoria Islands...Chambers...Coastal Brazoria...
     Coastal Galveston...Coastal Harris...Coastal Jackson...
     Coastal Matagorda...Fort Bend...Galveston Island and
     Bolivar Peninsula...Inland Brazoria...Inland Galveston...
     Inland Harris...Inland Jackson...Inland Matagorda...
     Matagorda Islands...Southern Liberty...Wharton.

     High Rip Current Risk until 8 PM CDT this evening for the
     following zones: Brazoria Islands...Matagorda Islands.

     High Rip Current Risk until 8 PM CDT this evening for the
     following zones: Galveston Island and Bolivar Peninsula.

     Coastal Flood Advisory until 3 PM CDT this afternoon for the
     following zones: Galveston Island and Bolivar Peninsula.

GM...Small Craft Advisory until 7 PM CDT this evening for the
     following zones: Coastal waters from Freeport to Matagorda
     Ship Channel TX out 20 NM...Coastal waters from High Island
     to Freeport TX out 20 NM.

     Small Craft Advisory until 10 AM CDT Wednesday for the following
     zones: Waters from Freeport to Matagorda Ship Channel TX
     from 20 to 60 NM...Waters from High Island to Freeport TX
     from 20 to 60 NM.

&&
Hazardous weather outlook, Jun 19, 4:32 AM CST, 8 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
532 AM CDT Tue Jun 19 2018

TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313-
335>338-201045-
Austin-Brazos-Burleson-Chambers-Coastal Brazoria-
Coastal Galveston-Coastal Harris-Coastal Jackson-
Coastal Matagorda-Colorado-Fort Bend-Grimes-Houston-
Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson-
Inland Matagorda-Madison-Montgomery-Northern Liberty-Polk-
San Jacinto-Southern Liberty-Trinity-Walker-Waller-Washington-
Wharton-
532 AM CDT Tue Jun 19 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms will be possible
today. Locally heavy rain will be possible as rain bands move
across the area. This may result in flash flooding along the coast
where rain may move repeatedly across the same area. Tropical
funnel clouds may also be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered to numerous showers and thunderstorms will be possible
through Thursday. Locally heavy rain will be possible and may
result in minor flooding. Tropical funnel clouds may also be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rain totals or any flooding
observed to the National Weather Service.

TXZ436>438-201045-
Brazoria Islands-Galveston Island and Bolivar Peninsula-
Matagorda Islands-
532 AM CDT Tue Jun 19 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms will be possible
today. Locally heavy rain will be possible as rain bands move
across the area. This may result in flash flooding along the coast
where rain may move repeatedly across the same area. Tropical
funnel clouds may also be possible.

A high rip current risk will exist along Gulf-facing beaches
today. Minor tidal overwash will also be possible along Highway 87
in Bolivar Peninsula at times of high tide.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered to numerous showers and thunderstorms will be possible
through Thursday. Locally heavy rain will be possible and may
result in minor flooding. Tropical funnel clouds may also be
possible.

A high rip current risk will be possible along Gulf-facing
beaches Wednesday. Minor tidal overwash will also be possible
along Highway 87 in Bolivar Peninsula at times of high tide.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rain totals or any flooding
observed to the National Weather Service.

GMZ330-335-350-355-370-375-201045-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
532 AM CDT Tue Jun 19 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Small Craft Advisories are in effect for elevated winds and waves
today.

Scattered to numerous showers and thunderstorms will
be capable of locally heavy rainfall resulting in reduced
visibilities, gusty winds, and funnel clouds or waterspouts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Small Craft Advisories are in effect for elevated winds and waves
through Wednesday.

Periods of showers and thunderstorms will be possible through
Tuesday and will be capable of locally heavy rainfall resulting in
reduced visibilities, gusty winds and funnel clouds or
waterspouts.

.SPOTTER INFORMATION STATEMENT...

Mariners are encouraged to report any hazardous weather they
observe to the Coast Guard or National Weather Service.

In the hours before

Special weather statement, Jun 19, 10:23 AM CST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service HOUSTON/GALVESTON TX
1123 AM CDT Tue Jun 19 2018

TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313-
335>338-436>438-201630-
Houston-Trinity-Madison-Walker-San Jacinto-Polk-Burleson-Brazos-
Washington-Grimes-Montgomery-Northern Liberty-Colorado-Austin-
Waller-Inland Harris-Chambers-Wharton-Fort Bend-Inland Jackson-
Inland Matagorda-Inland Brazoria-Inland Galveston-
Southern Liberty-Coastal Harris-Coastal Jackson-Coastal Matagorda-
Coastal Brazoria-Coastal Galveston-Matagorda Islands-
Brazoria Islands-Galveston Island and Bolivar Peninsula-
Including the cities of Crockett, Trinity, Groveton,
Madisonville, Huntsville, Shepherd, Coldspring, Livingston,
Corrigan, Caldwell, Somerville, College Station, Bryan, Brenham,
Navasota, Conroe, The Woodlands, Liberty, Cleveland, Dayton,
Columbus, Eagle Lake, Weimar, Sealy, Bellville, Hempstead,
Prairie View, Brookshire, Waller, Houston, Winnie, Mont Belvieu,
Anahuac, Stowell, Old River-Winfree, El Campo, Wharton,
Missouri City, Mission Bend, Sugar Land, Rosenberg, First Colony,
Pecan Grove, Edna, Ganado, Bay City, Pearland, Alvin, Angleton,
League City, Friendswood, Devers, Pasadena, Baytown, Palacios,
Lake Jackson, Freeport, Clute, Texas City, Dickinson, La Marque,
Surfside Beach, and Galveston
1123 AM CDT Tue Jun 19 2018

With deep Gulf moisture in place, conditions are somewhat favorable
for tropical funnel clouds.

Funnel clouds in this environment are usually short lived and
rarely reach the ground. However, if one is observed be prepared
to seek shelter if it appears to descend to the ground as they
can produce strong winds that can produce minor damage.

Similarly, waterspouts are also possible and can be hazardous to
mariners. If a waterspout is observed, move at a 90 degree angle
from its apparent motion and seek shelter until it has passed or
dissipates.

The radar

The Houston radar (KHGX), 80 km away, was scanning. The volume nearest the first event began at 18:34 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Fort Bend

When
June 19, 12:37 PM CST to 1:37 PM CST
Where
Fort Bend County, 1.51 mi ENE of Beasley to 2.25 mi E of Beasley
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.506, -95.906

There was a road closure near the intersection of Highway 59 and the 540 Loop in Beasley.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757756.